Alert archive / Tennessee / Flash Flood Warnings in 2017

Flash Flood Warning 11, NWS Nashville, TN

May 19, 2017Sumner County, Tennessee

NWS Nashville, TN issued this flash flood warning at May 19, 2017, 6:05 AM CDT for Sumner County, Tennessee. It was in force for 8 hr. 14 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2017, 6:05 AM CDT (11:05 UTC)
Expired
May 19, 2017, 2:30 PM CDT
In force
8 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Emergency
Flash flood emergency
Flood severity
None

County Sumner County, TN

The radar

The Nashville radar (KOHX), 31 km from the middle of the area, began a volume at 11:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 6:30 AM CDTFLASH FLOOD4 Wsw Westmoreland, TNA SCHOOL BUS WAS TRAPPED ON ROUGES FORK ROAD NEAR HOGBACK ROAD DUE TO HIGH WATER. NO CHILDREN WERE IN ANY DANGER.
May 19, 6:30 AM CDTFLASH FLOOD7 W Westmoreland, TNSWIFT WATER RESCUE ONGOING AT BUCK PERRY ROAD AND MOUNT VERNON ROAD INVOLVING A SCHOOL BUS WITH SEVERAL CHILDREN ON BOARD. NUMEROUS OTHER REPORTS OF PEOPLE TRAPPED IN THEIR HOMES AND ROADS THAT ARE IMPASSABLE.
May 19, 6:59 AM CDTFLASH FLOODWestmoreland, TNIMAGE OF HIGH WATER AND EVEN RAPIDS FLOWING ACROSS A RESIDENTIAL PROPERTY
May 19, 7:00 AM CDTHEAVY RAIN 31 Se White House, TN
May 19, 7:08 AM CDTFLASH FLOOD3 W Westmoreland, TNSEVERAL WATER RESCUES ONGOING ACROSS SUMNER COUNTY
May 19, 7:19 AM CDTFLASH FLOOD6 W Westmoreland, TNSWIFT WATER RESCUE ONGOING INVOLVING A SCHOOL BUS WITH SEVERAL CHILDREN ON BOARD. NUMEROUS OTHER REPORTS OF PEOPLE TRAPPED IN THEIR HOMES AND ROADS THAT ARE IMPASSABLE.
May 19, 7:36 AM CDTFLASH FLOOD8 Sw Westmoreland, TNLIVE VIDEO OF HIGH WATER RAPIDLY FLOWING ACROSS ROCK BRIDGE ROAD.
May 19, 7:39 AM CDTFLASH FLOOD7 Nnw Gallatin, TNRAPIDLY FLOWING WATER COVERING BUGG HOLLOW ROAD.
May 19, 7:54 AM CDTFLASH FLOOD5 Ese White House, TNHIGH WATER COMPLETELY COVERING GARRISON BRANCH ROAD
May 19, 8:00 AM CDTHEAVY RAIN 6.047 Wsw Westmoreland, TN
May 19, 8:23 AM CDTFLASH FLOOD4 W Westmoreland, TNSWIFT WATER RESCUE ONGOING AT ROGUES FORK ROAD AND HIGHWAY 52E.
May 19, 8:33 AM CDTFLASH FLOOD4 Se Portland, TNSWIFT WATER RESCUE ONGOING NEAR OLD GALLATIN ROAD AND NORTH HUNTER ROAD.
May 19, 10:17 AM CDTFLASH FLOOD6 W Gallatin, TNSTATION CAMP GREENWAY SUBMERGED BY WATER
May 19, 10:40 AM CDTFLASH FLOOD5 W Gallatin, TNWATER RESCUE ON NOTTING HILL DRIVE OFF BIG STATION CAMP BLVD. OTHER REPORTS INDICATE WATER IS RAPIDLY RISING IN THE GENERAL AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 12 storm reports to this flash flood warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 11.1 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 766 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
766 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1529 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted.

888 
WGUS54 KOHX 191105
FFWOHX
TNC165-191400-
/O.NEW.KOHX.FF.W.0011.170519T1105Z-170519T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
605 AM CDT FRI MAY 19 2017

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  Central Sumner County in Middle Tennessee...

* Until 900 AM CDT

* At 605 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Gallatin, Hendersonville, Goodlettsville, White House,
  Millersville, Westmoreland, Cottontown, Bethpage and Oak Grove.

LAT...LON 3656 8622 3653 8622 3651 8621 3649 8623
      3649 8624 3648 8624 3632 8667 3642 8672
      3641 8669 3643 8669 3647 8665 3665 8631
      3665 8629

$$

27
4 follow-up statements
105 
WGUS54 KOHX 191215
FFWOHX
TNC165-191700-
/O.EXT.KOHX.FF.W.0011.000000T0000Z-170519T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
715 AM CDT FRI MAY 19 2017

...FLASH FLOOD EMERGENCY FOR CENTRAL SUMNER COUNTY...

The National Weather Service in Nashville has extended the

* Flash Flood Warning for...
  Central Sumner County in Middle Tennessee...

* Until noon CDT

* At 713 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is already
  occurring.

  This is a FLASH FLOOD EMERGENCY for Central Sumner County.  This 
  is a PARTICULARLY DANGEROUS SITUATION. SEEK HIGHER GROUND NOW! 

* Some locations that will experience flooding include...
  Gallatin, Hendersonville, Goodlettsville, White House,
  Millersville, Westmoreland, Cottontown, Bethpage and Oak Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. This is an extremely dangerous and
life-threatening situation. Do not attempt to travel unless you are
fleeing an area subject to flooding or under an evacuation order.

&&

LAT...LON 3656 8622 3653 8622 3651 8621 3649 8623
      3649 8624 3648 8624 3632 8667 3642 8672
      3641 8669 3643 8669 3647 8665 3665 8631
      3665 8629

$$

27
465 
WGUS74 KOHX 191334
FFSOHX

Flash Flood Statement
National Weather Service Nashville TN
834 AM CDT FRI MAY 19 2017

TNC165-191700-
/O.CON.KOHX.FF.W.0011.000000T0000Z-170519T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sumner TN-
834 AM CDT FRI MAY 19 2017

...THIS IS A FLASH FLOOD EMERGENCY FOR CENTRAL SUMNER COUNTY...

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR
CENTRAL SUMNER COUNTY...

At 827 AM CDT, Doppler radar indicated thunderstorms that produced 
heavy rain are ending, but the threat of Flash Flooding will remain 
as the runoff moves through area creaks and streams. As much as 5 to 
7 inches of rain has fallen in a short amount of time, and dangerous 
Flash Flooding is occurring with many roads closed and water rescues 
occurring.

This is a FLASH FLOOD EMERGENCY for Central Sumner County. This is a 
PARTICULARLY DANGEROUS SITUATION. SEEK HIGHER GROUND NOW!

Some locations that will experience flooding include...
Gallatin, Hendersonville, Goodlettsville, White House, Millersville,
Westmoreland, Cottontown, Bethpage and Oak Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. This is an extremely dangerous and
life-threatening situation. Do not attempt to travel unless you are
fleeing an area subject to flooding or under an evacuation order.

&&

LAT...LON 3656 8622 3653 8622 3651 8621 3649 8623
      3649 8624 3648 8624 3632 8667 3642 8672
      3641 8669 3643 8669 3647 8665 3665 8631
      3665 8629

$$

05
291 
WGUS74 KOHX 191539
FFSOHX

Flash Flood Statement
National Weather Service Nashville TN
1039 AM CDT FRI MAY 19 2017

TNC165-191700-
/O.CON.KOHX.FF.W.0011.000000T0000Z-170519T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sumner TN-
1039 AM CDT FRI MAY 19 2017

...THIS IS A FLASH FLOOD EMERGENCY FOR CENTRAL SUMNER COUNTY...

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR
CENTRAL SUMNER COUNTY...

At 1037 AM CDT, rainfall has ended across the warned area, however, 
runoff into area creeks and streams is still causing dangerous Flash 
Flooding. Many roads remain closed and water rescues continue to 
occur.

This is a FLASH FLOOD EMERGENCY for Central Sumner County. This is a 
PARTICULARLY DANGEROUS SITUATION. SEEK HIGHER GROUND NOW!

Some locations that will experience flooding include...
Gallatin, Hendersonville, Goodlettsville, White House, Millersville,
Westmoreland, Cottontown, Bethpage and Oak Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. This is an extremely dangerous and
life-threatening situation. Do not attempt to travel unless you are
fleeing an area subject to flooding or under an evacuation order.

&&

LAT...LON 3656 8622 3653 8622 3651 8621 3649 8623
      3649 8624 3648 8624 3632 8667 3642 8672
      3641 8669 3643 8669 3647 8665 3665 8631
      3665 8629

$$

05
310 
WGUS54 KOHX 191644
FFWOHX
TNC165-191930-
/O.EXT.KOHX.FF.W.0011.000000T0000Z-170519T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
1144 AM CDT FRI MAY 19 2017

...FLASH FLOOD EMERGENCY FOR CENTRAL SUMNER COUNTY...

The National Weather Service in Nashville has extended the

* Flash Flood Warning for...
  Central Sumner County in Middle Tennessee...

* Until 230 PM CDT

* At 1140 AM CDT, emergency management reported ongoing flash 
  flooding including water rescues and flooded roads. Due to 
  these impacts the Flash Flood Emergency will continue.

  This is a FLASH FLOOD EMERGENCY for Central Sumner County. This 
  is a PARTICULARLY DANGEROUS SITUATION. SEEK HIGHER GROUND NOW! 

* Some locations that will experience flooding include...
  Gallatin, Hendersonville, Goodlettsville, White House,
  Millersville, Westmoreland, Cottontown, Bethpage and Oak Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. This is an extremely dangerous and
life-threatening situation. Do not attempt to travel unless you are
fleeing an area subject to flooding or under an evacuation order.

&&

LAT...LON 3656 8622 3653 8622 3651 8621 3649 8623
      3649 8624 3648 8624 3632 8667 3642 8672
      3641 8669 3643 8669 3647 8665 3665 8631
      3665 8629

$$

05

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at May 19, 2:23 AM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, May 19, 2:23 AM CDT, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
223 AM CDT Fri May 19 2017

.DISCUSSION...

Surface map at 06Z shows high pressure anchored off the East Coast
and a weaker pressure gradient over Middle Tennessee than 24
hours ago. A warm front is situated north of the Ohio Valley that
is attached to a low near the Texas/Mexico border. Last evening's
sounding from OHX shows an unstable atmosphere in place with
increasing moisture, but with little in the way of a forcing
mechanism available, it will be difficult to produce more than
scattered cells today, and even less tonight. Look for POP's to
begin increasing on Saturday as the aforementioned low tracks
northeastward toward the Great Lakes and drags a cold front toward
Middle Tennessee. The latest day 2 convective outlook (Saturday &
Saturday night) from the SPC places the western half of Middle
Tennessee under a slight or marginal risk of severe storms, with
damaging winds and large hail the primary threats. High POP's will
continue through Sunday and into Sunday evening as we finally get
an actual fropa and cooler temperatures and lower dew points.
Another shortwave will move through Tuesday and Wednesday, and
this will produce more scattered convection (but with less risk of
severe storms). Additional cold advection afterwards will drop
temperatures even further. So while we have a couple of active
systems to deal with in the next 7 days, the period of Sunday
through next Friday will be much cooler, with temperatures running
below normal for most of that stretch.

&&

.AVIATION...
06Z TAF DISCUSSION.

No real changes expected to the TAFs for the next 24 hours. VFR
conditions. Any showers/thunderstorms that developed this
afternoon have died off. Expect south/southwest wind of 5kts or
less overnight. Models are indicating scattered showers and
thunderstorms tomorrow after 11Z. Will use VCSH through 18Z at
all TAF sites. After 18Z will go with VCTS for CSV and no storms
elsewhere. The best chance for thunderstorms will be for CSV but
it is too early to figure out the exact time.

High clouds moving in at 25K ft with ceiling lowering to 5K ft
after 12Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      89  70  89  68  78 /  40  20  50  70  60
Clarksville    85  68  86  66  75 /  30  20  60  70  50
Crossville     82  65  83  64  73 /  50  10  30  70  70
Columbia       87  69  86  67  77 /  30  10  50  70  60
Lawrenceburg   88  69  86  67  78 /  40  10  50  70  70
Waverly        85  69  86  66  75 /  30  20  60  70  60

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......08
AVIATION........12
Hazardous weather outlook, May 19, 5:04 AM CDT, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Nashville TN
504 AM CDT Fri May 19 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-201015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
504 AM CDT Fri May 19 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A few strong to severe storms will be possible Saturday afternoon
and evening for areas west of I-65. Damaging wind gusts and large
hail will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary Saturday afternoon and
evening.

Spotter Thunderstorm Reporting Criteria
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 inch
Winds > 50 MPH (Measured)
Structural Damage
Trees or Power Lines Down

27

In the hours before

Special weather statement, May 19, 5:46 AM CDT, 19 minutes before
Special Weather Statement
National Weather Service Nashville TN
546 AM CDT FRI MAY 19 2017

TNZ008-009-191115-
Sumner TN-Macon TN-
546 AM CDT FRI MAY 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SUMNER AND
NORTHWESTERN MACON COUNTIES UNTIL 615 AM CDT...

At 546 AM CDT, Doppler radar was tracking a strong thunderstorm near
Westmoreland, or 13 miles north of Gallatin, moving northeast at 40
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Westmoreland, Oak Grove and Bethpage.

LAT...LON 3663 8597 3644 8636 3658 8651 3665 8643
TIME...MOT...LOC 1046Z 227DEG 33KT 3656 8637

27

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 5:40 AM CDTAreal Flood AdvisoryOHXSumner3 hr
May 19, 5:46 AM CDTSpecial Weather StatementOHXTrousdale29 min
May 19, 6:18 AM CDTSpecial Weather StatementOHXMacon42 min
May 19, 6:44 AM CDTAreal Flood AdvisoryOHXMacon3 hr
May 19, 10:48 AM CDTFlash Flood WarningOHXSumner3 hr
May 19, 1:47 PM CDTSpecial Weather StatementOHXRobertson28 min
May 19, 2:17 PM CDTAreal Flood AdvisoryOHXSumner3 hr

Nearby

Flash Flood Warnings in Tennessee, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.